Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Chicago, IL

May 18, 2004Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at May 18, 2004, 12:25 AM CDT for Cook County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 12:25 AM CDT (05:25 UTC)
Expired
May 18, 2004, 5:30 AM CDT
In force
5 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 180527
FFWLOT
ILC031-181015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1225 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 515 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING ACROSS NORTHERN
  COOK COUNTY. RADAR ESTIMATED ONE INCH OF RAIN IN 30 MINUTES HAD    
  FALLEN IN FAR NORTHWEST COOK COUNTY NEAR BARRINGTON HILLS. THE
  THUNDERSTORMS AND HEAVY RAIN WILL SPREAD ACROSS THE REST OF 
  NORTHERN COOK COUNTY BY 100 AM...WITH RAINFALL OF UP TO 2 INCHES 
  IN AN HOUR LIKELY.   

* CITIES AND TOWNS THAT ARE UNDER THE FLASH FLOOD WARNING 
  INCLUDE...BARINGTON...HOFMAN ESTATES...ARLINGTON 
  HEIGHTS...SCHAUMBERG...WHEELING AND MOUNT PROSPECT.

RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED 
ROADS. IF YOU ENCOUNTER A FLOODED ROAD TURN AROUND AND USE A 
DIFFERENT ROUTE.

LAT...LON 4215 8823 4199 8825 4200 8764 4216 8776
$$

NNNN
3 follow-up statements
000 
WGUS73 KLOT 180607
FFSLOT
ILC031-180900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
100 AM CDT TUE MAY 18 2004

THE FLASH FLOOD WARNING FOR NORTHERN COOK COUNTY CONTINUES TO 515 AM 
CDT. 

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING AROUND LINCOLNWOOD AND EVANSTON ILLINOIS.
THE REST OF NORTHERN COOK COUNTY HAS MODERATE TO LIGHT RAINFALL. 
THE RAINFALL ESTIMATES MAY HAVE BEEN UP TO ONE INCH OF RAIN. 

THE TOWNS OF WHEELING...SKOKIE...SCHAUMBURG...ROLLING MEADOWS AND
PROSPECT HEIGHTS ARE IN THE AREA OF THIS FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4215 8822 4204 8817 4195 8770 4215 8777
$$

WILSON

NNNN
000 
WGUS73 KLOT 180834
FFSLOT
ILC031-097-111-181030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
327 AM CDT TUE MAY 18 2004

THE FLASH FLOOD WARNING FOR MCHENRY AND LAKE COUNTIES IN ILLINOIS 
CONTINUES UNTIL 530 AM CDT. FLASH FLOOD WARNING FOR NORTHERN COOK 
COUNTY CONTINUES UNTIL 515 AM CDT.

THE TOWNS OF WOODSTOCK...WONDER LAKE...WILMETTE...WHEELING AND
WAUKEGAN ARE IN THE AREA OF THIS FLOODING.

AT 334 AM CDT...RADAR INDICATED HEAVY RAIN PRODUCING THUNDERSTORMS 
HAD WEAKENED AND MOVED EAST OVER LAKE MICHIGAN. A FEW ISOLATED 
LIGHTER SHOWERS REMAINED OVER NORTHERN KANE AND SOUTHERN MCHENRY 
COUNTIES...THOUGH THESE SHOWERS WERE LIGHT AND SHOULD NOT POSE A NEW 
FLOODING THREAT. 

HOWEVER...EXCESSIVE RUNOFF FROM EARLIER STORMS WILL CONTINUE TO 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...STREETS AND 
UNDERPASSES...AND OTHER LOW LYING AREAS OVER THE NEXT FEW HOURS. 
FLOODING WILL GRADUALLY ABATE THROUGH 530 AM.

NEVER WALK OR DRIVE INTO FLOODED AREAS AND ABANDON VEHICLES CAUGHT 
IN RISING WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4252 8788 4203 8772 4203 8821 4218 8821
          4219 8870 4253 8872
$$

RATZER

NNNN
000 
WGUS73 KLOT 181026
FFSLOT
ILC031-097-111-181100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
524 AM CDT TUE MAY 18 2004

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR 
LAKE, MCHENRY, AND NORTHERN COOK COUNTIES.

THE TOWNS OF ZION...WOODSTOCK...WONDER LAKE...WHEELING AND WAUKEGAN
ARE NO LONGER THREATENED BY WIDESPREAD FLASH FLOODING.


LAT...LON 4202 8775 4203 8824 4216 8824 4216 8833
          4246 8869 4249 8784
$$

FISHER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:25 PM CDT, 9 hours earlier.

Area forecast discussion, May 17, 3:25 PM CDT, 9 hours before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CDT MON MAY 17 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

MAIN CONCERN THIS FCST IS WITH POTL FOR HVY RAINFALL WITH TSTM
DVLPMT AHD OF APCHG CDFNT.  HAVE DECIDED TO GO WITH FLASH FLOOD
WATCH FOR TNGT AND ERLY TUES FOR ALL BUT SERN PORTION OF FA.
DECISION IS BASED ON COMBINATION OF SEVERAL ELEMENTS...SATLT LOOPS
SHOW REMNANTS OF MCV LIFTING NEWD FROM NRN MO INTO SRN IA.  CU/TCU
FIELD HAS BEEN INCRSG AHD OF THIS AREA ACRS W CNTRL/NWRN IL.  IN
ADDN...TSTMS HAVE BECOME WIDESPREAD ACROSS ERN NE/WRN IA.  ETA SEEMS
TO HAVE INITIALIZED BEST THIS MRNG AND THIS MODEL AS WELL AS MESOETA
AND RUC ALL SHOW SIG OMEGA FIELD DVLPG OF FA BY 06Z.  THIS SUGGESTS
THAT STMS TO W MAY FORM INTO AN ELONGATED...FRONTAL MCS AND MOVE
INTO NRN IL LATER TNGT.  FCST SOUNDINGS SHOW PW ARND 1.5 INCHES
WHICH ISNT ANYTHING EXTRAORDINARY...BUT GIVEN HEAVY RAINFALL OVER
THIS PAST WEEK...PRODUCES ENUF QPF THAT FLOODING MAY RESULT FROM
TNGTS STMS.  ALSO...RELATIVELY HIGH TOTALS INDEX...SWLY H85 FLOW
FCST TO INCRS TO AOA 30 KTS...AND DECENT FCST MOISTURE FLUX
CONVERGENCE...AND RATHER SLOW FRONTAL MOVEMENT SUGGEST FLOOD POTL.
FFA NARRATIVE BULLETIN WIBIS BY 1600 CDT.

LTL CHG TO FCST BEYOND TUES...WITH UPCOMING 3-7 DAY PERIOD LOOKING
QUITE WET WITH MED RANGE GUID CONSISTENT PAST FEW RUNS IN BRINGING
AT LEAST 2 MORE SHORT WAVES THRU WLYS ALLOWING SFC BOUNDARY TO CYCLE
THRU FA AGAIN WED-THU...AND FRI-SAT TIME FRAME.  THIS WILL ALSO
RESULT IN ROLLERCOASTER TEMPS.

MERZLOCK

&&

.AVIATION...
FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW
ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION
AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT.
PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH
WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z
TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE
TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE
BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH
TONIGHTS ACTIVITY.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH TNGT-ERLY TUES N CNTRL AND NE.
IN...FLASH FLOOD WATCH TNGT-ERLY TUES NWRN IN N OF KANKAKEE RVR.
LK MI...NONE.
Hazardous weather outlook, May 17, 5:00 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT MON MAY 17 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-181100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
500 PM CDT MON MAY 17 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA
NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO
WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE AREA.

ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE
NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST
ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE
IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE
FLOOD WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH
OF I-80.

THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM
STORMS TONIGHT AND EARLY TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS ACROSS THE AREA.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-181100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-LAKE MICHIGAN-
500 PM CDT MON MAY 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS
EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING.

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:42 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago48 min
May 17, 10:34 PM CDTSpecial Marine WarningLOT86 min
May 17, 10:34 PM CDTSpecial Marine WarningLOT86 min
May 17, 11:20 PM CDTSevere Thunderstorm WarningLOTLake25 min
May 17, 11:43 PM CDTFlash Flood WarningLOTLake, McHenry6 hr
May 17, 11:53 PM CDTSpecial Marine WarningLOT97 min
May 17, 11:53 PM CDTSpecial Marine WarningLOT97 min
May 17, 11:58 PM CDTSevere Thunderstorm WarningLOTLake47 min
May 18, 12:46 AM CDTSevere Thunderstorm WarningLOTLaSalle44 min
May 18, 1:07 PM CDTSevere Thunderstorm WarningLOTIroquois38 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.